0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
In This Issue of Archives of Internal Medicine |

In This Issue of Archives of Internal Medicine FREE

Arch Intern Med. 2004;164(20):2194. doi:10.1001/archinte.164.20.2194.
Text Size: A A A
Published online

HORMONE THERAPY AND THE IMPACT OF ESTROGEN INTAKE ON THE RISK OF OVARIAN CANCER

To examine the effect of the cumulative oral estrogen intake from hormone therapy (HT) and the risk of ovarian cancer, a Danish population-based case-control study was carried out. The risk of ovarian cancer in relation to oral HT use increased with the total intake of the estrogen component of HT, such that each additional gram of estrogen was associated with the same relative increase. The results indicate that the increased ovarian cancer risk associated with oral HT may be diminished substantially by minimizing the daily dose of estrogen from oral HT.

See Article

“I WISH I HAD SEEN THIS TEST RESULT EARLIER!”

Failure to review and follow up on outpatient test results in a timely manner represents a patient safety and malpractice concern. In a survey of physicians working in 15 internal medicine practices affiliated with 2 large urban teaching hospitals, 83% of respondents reported at least 1 delay in reviewing test results during the previous 2 months. Despite reporting spending 74 minutes a day managing test results, only 41% of physicians reported being satisfied with how they managed test results. Physicians believe that systems to help generate result letters to patients, prioritize workflow, and track test orders to completion would be very helpful for a test result management system. This study suggests that delays in test result review are common, and physicians in office practice need systems to improve test result management and improve workflow efficiency.

See Article

RECURRENCE RISK OF OCULORESPIRATORY SYNDROME AFTER INFLUENZA VACCINATION

In Canada in 2000, a previously unrecognized adverse event, called oculorespiratory syndrome (ORS), was identified in association with the influenza vaccine. Oculorespiratory syndrome was characterized by bilateral red eyes, and/or respiratory symptoms, and/or facial edema, occurring within a few hours of influenza immunization and generally resolving within 48 hours. During that year, ORS was associated mostly with one manufacturer’s vaccine, but the following year, ORS was reported to occur with both manufacturers’ vaccines marketed in Canada. In this randomized placebo-controlled crossover trial, De Serres and colleagues assessed the safety of revaccination in patients affected by ORS in 2000 or 2001 and found that patients who sustained ORS in 2000 and were not revaccinated had a high risk of recurrence when given the 2002-2003 formulation of the vaccine initially associated with ORS. For the second vaccine and for patients who had ORS in 2000 who had been revaccinated the year before or those who had ORS in 2001, the risk of recurrence was much lower. Most recurrences were mild: 86% of patients rated severity as mild (bothersome but did not interfere with daily activities) and nearly all (94%) said they would be revaccinated the following year. Vaccine providers should reassure patients affected by ORS that this experience is not a contraindication to revaccination.

See Article

A RANDOMIZED TRIAL OF NORTRIPTYLINE COMBINED WITH TRANSDERMAL NICOTINE FOR SMOKING CESSATION

Many smokers fail to quit smoking with standard drug therapy. Nortriptyline hydrochloride as a single agent has been shown in several trials to be effective. In this study, Prochazka et al tested the combination of nortriptyline with transdermal nicotine against transdermal nicotine alone in a placebo-controlled trial. At 6 months, 23% of those receiving nortriptyline with transdermal nicotine had quit compared with 10% of those receiving transdermal nicotine alone. However, there was an increased rate of drug discontinuation and adverse effects in the nortriptyline group. Nortriptyline combined with transdermal nicotine may be an alternative approach for those smokers who have not succeeded with standard cessation therapy.

Place holder to copy figure label and caption

Validated 6-month continuous cessation rates.

Graphic Jump Location

See Article

Figures

Place holder to copy figure label and caption

Validated 6-month continuous cessation rates.

Graphic Jump Location

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.